Funnel Cloud, Linn
- When
- May 15, 4:15 PM PST
- Where
- Linn County, 6 mi SE of Albany
- Reported by
- Trained Spotter
- Coordinates
- 44.569, -122.994
A trained spotter reported seeing a funnel cloud near Albany, Oregon.
An upper level trough moved over northwest Oregon on May 15th, and created enough instability and shear to produce at least one funnel cloud near Albany.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
An upper level trough moved over northwest Oregon on May 15th, and created enough instability and shear to produce at least one funnel cloud near Albany.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at May 15, 12:50 PM PST, 3 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Portland OR 150 PM PDT Sun May 15 2016 .SYNOPSIS...An upper low over ne Oregon will continue to produce showers over sw Washington and nw Oregon tonight and Monday. The showers will decrease from west to east as the upper low moves further to the ne. AN upper level ridge will move over the area Monday night and Tuesday for drier and warmer weather. Another upper low will drop south from Alaska Wednesday and Thursday and bring a return to cool and showery weather late in the week that will likely persist through next weekend. && .SHORT TERM...Moisture wrapping around an upper low currently over ne Oregon is continuing rain across sw Washington and nw Oregon this afternoon and evening. The rain will decrease west of the Cascades tonight, then gradually decrease over the Cascades Monday as the upper low moves further to the ne. High pressure will build aloft Monday and Tuesday as a positively tilted ridge moves over the Pacific NW. This will result in drier weather Monday night with temperatures warming above normal Tuesday afternoon. This dry and warm period will be short-lived as another upper level low will drop south from the Gulf of Alaska and bring a return to showery weather Wednesday. TJ .LONG TERM...A seasonally cool upper low will move over sw Washington and nw Oregon Thursday. The models are in fair agreement that this upper low will become quasi-stationary and remain over the Portland forecast area through at least Saturday. This low is cooler than the most recent upper low with modeled 500mb temperatures around -28 degC (10 degC cooler than previous upper low). Snow levels will lower Wednesday and Thursday, and possibly down to the Cascade passes Thursday night where they remain through Friday. Models indicate that there will also be less moisture available with this low compared to the previous one. Models diverge on when the upper low will exit the area with the GFS keeping it over nw Oregon through Sunday. Thunderstorms are possible as the upper low moves over the area, but am going to wait until the models become in better agreement on the position and migration of the low before adding any chances to the forecast. TJ && .AVIATION...Cigs slowly trying to lift to VFR as wraparound moisture around a slow moving low pressure system is slowly decreasing this afternoon. Still some MVFR conditions around and a pocket or two of IFR. Still looks like conditions inland will try to lift to VFR later this afternoon and evening as the precipitation breaks up into showers. Showers should decrease tonight and Monday, though a few may linger in the mountains into Monday afternoon. Otherwise expect conditions Monday afternoon to rise to VFR. KPDX AND APPROACHES...Steady rain and drizzle this morning continues into the afternoon with conditions flipping between MVFR and VFR. The precipitation should still break up into showers later this afternoon and evening with cigs rising to VFR. Expect MVFR cigs to redevelop tonight in the continued onshore flow with greatly diminished shower activity. Conditions should rise to VFR Monday afternoon. PT && .MARINE...High pressure will begin to strengthen over the northeast Pacific and the coastal waters this afternoon, and continue through much of this week. Expect winds 10 to 15 kt this afternoon and tonight. High pressure offshore strengthens further Monday, with thermal low pressure strengthening over northern California Monday afternoon and extending to the coast by Tuesday. This will bring increasing northerly winds. Low end small craft advisory winds are possible over the central Oregon waters Monday late afternoon and evening. Northerly winds strengthen further on Tuesday before an upper level low approaches the coast Wednesday and weakens the pressure gradient over the waters for the second half of the week. Total wave heights to remain around 4 ft through the first part of next week. Model wave spectral guidance suggests multiple 1-2 ft wave sets with differing periods and directions. However, the dominant direction appears to be NW through early this week with periods around 12 seconds. A larger W-NW swell arrives around the middle of this week, possibly building seas to near 8 to 10 feet. PT && .PQR WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. PZ...None. && Interact with us via social media: www.facebook.com/NWSPortland www.twitter.com/NWSPortland This discussion is for Northwest Oregon and Southwest Washington from the Cascade crest to 60 nautical miles offshore. The area is commonly referred to as the forecast area.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PORTLAND OR 419 PM PDT SUN MAY 15 2016 ORZ008-152345- SOUTH WILLAMETTE VALLEY- 419 PM PDT SUN MAY 15 2016 ...SHOWERS AND POSSIBLE FUNNEL CLOUD IN WEST CENTRAL LINN COUNTY... AT 415 PM PDT...THE PUBLIC REPORTED A POSSIBLE FUNNEL CLOUD WEST OF LEBANON...OR 7 MILES SOUTHEAST OF ALBANY...MOVING SOUTHEAST AT 15 MPH. RADAR INDICATED THE SHOWERS WERE WEAK...AND IT IS UNLIKELY THAT THE FUNNEL WILL TOUCH GROUND. HOWEVER...IF A FUNNEL DOES APPROACH... SEEK SHELTER IN A STURDY BUILDING. LOCATIONS IMPACTED INCLUDE... LEBANON...BROWNSVILLE...AND SODAVILLE. THIS INCLUDES THE FOLLOWING HIGHWAYS IN OREGON... INTERSTATE 5 BETWEEN MILE MARKERS 224 AND 228. U.S. HIGHWAY 20 EAST OF ALBANY BETWEEN MILE MARKERS 13 AND 17. LAT...LON 4453 12281 4438 12298 4453 12309 4457 12306 TIME...MOT...LOC 2315Z 314DEG 13KT 4453 12302 DE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
452 PM PDT SUN MAY 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FUNNEL CLOUD 6 SE ALBANY 44.56N 123.00W
05/15/2016 LINN OR TRAINED SPOTTER
&&
DELSONThe Portland,OR radar (KRTX), 127 km away, was scanning. The volume nearest the first event began at 00:15 UTC.
1 funnel cloud. Local standard time, as filed.
A trained spotter reported seeing a funnel cloud near Albany, Oregon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2016Every state in 2016This day in weather historyWarnings in Oregon, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634635.